Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 79, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 20, 2023, 2:32 AM CDT for Clinton County, Scott County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2023, 2:32 AM CDT (07:32 UTC)
- Expired
- Apr 20, 2023, 3:00 AM CDT
- In force
- 28 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clinton County, IA, Scott County, IA
The radar
The Quad Cities radar (KDVN), 17 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -476 J/kg
- Mixed-layer LCL
- 2272 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 12:34 AM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 20, 12:34 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1234 AM CDT Thu Apr 20 2023 ...06z AVIATION UPDATE... .SYNOPSIS... Issued at 253 PM CDT Wed Apr 19 2023 Radar shows some small showers/storms still over the eastern CWA, while some clearing was seen on satellite in parts of central and east central IA. A warm front was located roughly along I80. There is a wide range in temperatures, with upper 40s and 50s north of the warm front to lower 70s south. && .SHORT TERM...(This evening through Thursday) Issued at 253 PM CDT Wed Apr 19 2023 Focus remains in the active storm chances tonight and tomorrow. Tonight, the early evening will be quiet, with some new scattered storms possibly developing along and north of the front toward mid evening. Latest CAMs have this lingering over the area with more organized activity in central Iowa. This bleeds eastward into the western area late tonight towards midnight and moves east along and north of I80 through the overnight hours. This is still expected to be in a diminishing phase as it works east, but can't rule out the possibility of some upscale growth into several line segments with a large hail and damaging wind threat. SPC has our far western portions of the CWA, west of a line from Fairfield to Cedar Rapids, in a slight risk, level 2 of 5, for severe storms tonight, with the rest in a Marginal risk. If storms develop this evening, any storm near or crossing the warm front will pose a tornado threat as well. Thursday, a cold front will be moving relatively quickly through the area during the late morning and afternoon hours. The expected ongoing morning activity may still pose a hail and wind threat early Thursday morning. High uncertainty remains with how things will unfold for any renewed storms in the late AM early PM along/ahead of the cold front. If any cloud breaks are seen in the morning, more destabilization will occur with a higher threat for strong to severe storms. SPC has the eastern CWA in a Marginal risk for tomorrow with the main threats damaging winds and tornadoes. At this time the current time frame appears to be from late morning into mid to late afternoon. Latest HRRR has activity east of the area by 6pm. .LONG TERM...(Thursday night through Wednesday) Issued at 253 PM CDT Wed Apr 19 2023 Thursday night through Monday, mainly dry conditions will be common with much colder temperatures expected, especially over the weekend. The forecast blend has come in dry for Friday afternoon, however, some models show some showers developing with a reinforcing cold fropa. Some POPs may be needed later for the eastern CWA for this. It will be windy from the west with highs in the 50s NW to low to mid 60s SE. Friday night, will be cold with lows in the lower 30s NW to mid 30s elsewhere. Saturday, some slight POPs are focused on the east and north parts of the CWA as some spokes of energy pivot across the area in cyclonic flow. Highs Saturday will be in the 40s. Saturday night through Monday it will be dry, but near or below freezing temperatures will be seen each night/early morning. High temperatures will see a gradually warm up, with mid 50s to mid 60s by Monday. Tuesday, the forecast blend brings in rain chances back into the area. Temperatures will remain in the upper 50s to low 60s. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1221 AM CDT Thu Apr 20 2023 A line of storms to impact CID/DBQ terminals early this morning prior to 09z. Brief MVFR/IFR conditions will be possible along with thunder. A second wave of high based storms out of northern MO may impact MLI/BRL and have included TEMPOs for thunder potential prior to daybreak. The retreated warm front currently over southeast IA and west central IL will eventually lift back north this morning, with gusty south winds expected and another chance of showers/storms in the 13-16z timeframe and MVFR cigs. Lastly, a cold front will track through the terminals in the afternoon hours switching winds to the west with another chance of showers/storms along the fropa and a return to VFR behind the fropa. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...14 SHORT TERM...14 LONG TERM...14 AVIATION...Gross
Hazardous weather outlook, Apr 19, 8:02 PM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 802 PM CDT Wed Apr 19 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-210115- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 802 PM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT Thunderstorms are possible late this evening and overnight. The Storm Prediction Center is forecasting a slight risk for severe storms tonight, mainly west of a Cedar Rapids to Fairfield Iowa line, with a Marginal Risk farther east to near the Mississippi River. The main risks tonight will be large hail, damaging winds and potentially heavy rainfall. Locations along the Mississippi River will begin to experience flooding this week. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY There is a marginal risk for severe storms forecast for Illinois Thursday, as a cold front sweeps through the area. The risk for storms is conditional that we warm up into the 70s Thursday. If storms do refire, there could be a risk for hail and damaging winds in the afternoon. Cold weather is forecast for the upcoming weekend, with a nightly threat for below freezing temperatures Friday night through Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible tonight, mainly in eastern Iowa.
In the hours before
Special weather statement, Apr 20, 12:45 AM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1245 AM CDT Thu Apr 20 2023
IAZ040-041-051>053-063>065-067-076>078-200630-
Linn IA-Buchanan IA-Delaware IA-Keokuk IA-Iowa IA-Benton IA-
Washington IA-Muscatine IA-Cedar IA-Louisa IA-Jones IA-Johnson IA-
1245 AM CDT Thu Apr 20 2023
...Strong thunderstorms will impact portions of northwestern Louisa,
southern Buchanan, northeastern Keokuk, southwestern Cedar, Johnson,
Benton, northern Washington, southwestern Jones, western Delaware,
northwestern Muscatine, Linn and Iowa Counties through 130 AM CDT...
At 1245 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near La Porte City to South English. Movement
was east at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Mount Auburn around 1250 AM CDT.
Brandon around 1255 AM CDT.
Independence, Wellman and Rowley around 105 AM CDT.
Other locations in the path of these storms include Walker, Kalona,
Winthrop, Quasqueton, Richmond, Troy Mills, Lone Tree, Riverside,
Hills, Ryan and Masonville.
This includes the following highways...
Interstate 80 in Iowa between mile markers 212 and 253.
Interstate 380 between mile markers 1 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern and east central Iowa.
&&
LAT...LON 4139 9136 4135 9216 4230 9218 4230 9206
4243 9206 4258 9137
TIME...MOT...LOC 0545Z 259DEG 33KT 4234 9210 4144 9209
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ErvinSpecial weather statement, Apr 20, 1:12 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
112 AM CDT Thu Apr 20 2023
IAZ051-052-063-064-076-077-087-200700-
Linn IA-Keokuk IA-Iowa IA-Benton IA-Washington IA-Jefferson IA-
Johnson IA-
112 AM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of Keokuk, northwestern
Johnson, southeastern Benton, northwestern Washington, northwestern
Jefferson, southwestern Linn and eastern Iowa Counties through 200 AM
CDT...
At 111 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hedrick, or 11 miles northeast of Ottumwa, moving northeast at 60
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hayesville around 120 AM CDT.
Sigourney around 125 AM CDT.
Harper around 130 AM CDT.
Other locations in the path of this storm include North English,
South English, Kinross, Parnell, Williamsburg, Oxford, Coralville,
North Liberty, Tiffin and Amana.
This includes the following highways...
Interstate 80 in Iowa between mile markers 219 and 245.
Interstate 380 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4189 9188 4166 9147 4110 9218 4116 9218
4116 9241 4119 9241
TIME...MOT...LOC 0611Z 212DEG 56KT 4116 9230
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ErvinSpecial weather statement, Apr 20, 1:28 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
128 AM CDT Thu Apr 20 2023
IAZ051>053-063-064-077-200715-
Linn IA-Iowa IA-Benton IA-Washington IA-Jones IA-Johnson IA-
128 AM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of western Johnson,
southeastern Benton, northern Washington, western Jones, Linn and
eastern Iowa Counties through 215 AM CDT...
At 128 AM CDT, Doppler radar was tracking a strong thunderstorm near
Oxford, or 14 miles southeast of Marengo, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Oxford around 135 AM CDT.
Amana around 140 AM CDT.
Other locations in the path of this storm include Walford, Swisher,
Shueyville, Cedar Rapids, Fairfax, Ely, Bertram, Hiawatha, Marion,
Robins, Toddville, Alburnett and Whittier.
This includes the following highways...
Interstate 80 in Iowa between mile markers 226 and 241.
Interstate 380 between mile markers 1 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4149 9173 4159 9194 4226 9171 4210 9131
TIME...MOT...LOC 0628Z 202DEG 42KT 4165 9186
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ErvinSpecial weather statement, Apr 20, 1:57 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
157 AM CDT Thu Apr 20 2023
IAZ052>054-064>067-077-078-200745-
Clinton IA-Linn IA-Washington IA-Jackson IA-Muscatine IA-Cedar IA-
Louisa IA-Jones IA-Johnson IA-
157 AM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of northwestern Louisa,
southwestern Jackson, Cedar, Johnson, northeastern Washington,
southern Jones, northwestern Muscatine, southeastern Linn and
northwestern Clinton Counties through 245 AM CDT...
At 157 AM CDT, Doppler radar was tracking a strong thunderstorm over
University Heights, or near Iowa City, moving north at 45 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
University Heights around 200 AM CDT.
Iowa City, Coralville, Tiffin and Oakdale around 205 AM CDT.
North Liberty and Lake Macbride State Park around 210 AM CDT.
Solon around 215 AM CDT.
Other locations in the path of this storm include Ely, Mount Vernon,
Lisbon, Bertram, Mechanicsville, Springville, Martelle and Morley.
This includes the following highways...
Interstate 80 in Iowa between mile markers 238 and 264.
Interstate 380 between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4138 9135 4157 9171 4209 9155 4204 9089
TIME...MOT...LOC 0657Z 202DEG 41KT 4162 9157
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
ErvinSpecial weather statement, Apr 20, 2:16 AM CDT, 16 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 216 AM CDT Thu Apr 20 2023 ILZ016>018-024>026-034-035-200900- Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-Hancock-McDonough- Including the cities of Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, and Macomb 216 AM CDT Thu Apr 20 2023 ...Strong Winds Possible through 4 AM... An area of storms moving to the north of the area is creating a dry push of west winds up to 50 mph over west central Illinois into central and north central Illinois. Expect this strong wind shift to push through before 4 AM, and gust to around 50 mph. This will blow around loose objects and could create temporarily difficult driving conditions for high profile vehicles. ERVIN
Special weather statement, Apr 20, 2:17 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
217 AM CDT Thu Apr 20 2023
IAZ042-052>054-064>068-200800-
Scott IA-Clinton IA-Linn IA-Jackson IA-Muscatine IA-Dubuque IA-
Cedar IA-Jones IA-Johnson IA-
217 AM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of southwestern
Jackson, Cedar, northwestern Scott, southwestern Dubuque,
northeastern Johnson, Jones, north central Muscatine, southeastern
Linn and western Clinton Counties through 300 AM CDT...
At 217 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rochester, or near Tipton, moving northeast at 60 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Tipton around 220 AM CDT.
Stanwood around 230 AM CDT.
Lowden around 235 AM CDT.
Other locations in the path of this storm include Oxford Junction,
Wyoming, Lost Nation, Onslow, Monmouth, Nashville, Canton, Hurstville
and Fulton.
This includes Interstate 80 in Iowa between mile markers 255 and 278.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4146 9102 4173 9146 4239 9107 4212 9053
TIME...MOT...LOC 0717Z 213DEG 51KT 4172 9121
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ErvinThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 12:04 AM CDT | Special Weather Statement | DVN | Benton, Iowa | 41 min |
| Apr 20, 12:45 AM CDT | Special Weather Statement | DVN | Benton, Buchanan, Iowa, Johnson, Linn | 45 min |
| Apr 20, 1:12 AM CDT | Special Weather Statement | DVN | Johnson, Keokuk | 48 min |
| Apr 20, 1:28 AM CDT | Special Weather Statement | DVN | Linn | 47 min |
| Apr 20, 1:57 AM CDT | Special Weather Statement | DVN | Cedar, Johnson | 48 min |
| Apr 20, 2:17 AM CDT | Special Weather Statement | DVN | Cedar, Jones | 43 min |
| Apr 20, 8:24 AM CDT | Special Weather Statement | DVN | Des Moines, Henry, Louisa | 36 min |
| Apr 20, 1:45 PM CDT | Special Weather Statement | DVN | Henry | 30 min |
| Apr 20, 1:54 PM CDT | Special Weather Statement | DVN | Lee | 51 min |
| Apr 20, 1:57 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee | 48 min |
| Apr 20, 2:17 PM CDT | Tornado Warning | DVN | Lee | 43 min |
| Apr 20, 3:10 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 35 min |
| Apr 20, 3:05 AM CDT | Special Weather Statement | DVN | Jo Daviess | 25 min |
| Apr 20, 3:32 AM CDT | Special Weather Statement | DVN | Stephenson | 28 min |
| Apr 20, 7:47 AM CDT | Special Weather Statement | DVN | Hancock | 43 min |
| Apr 20, 8:46 AM CDT | Special Weather Statement | DVN | Hancock, Henderson | 44 min |
| Apr 20, 9:05 AM CDT | Special Weather Statement | DVN | Henderson, Mercer, Rock Island, Warren | 40 min |
| Apr 20, 9:09 AM CDT | Special Weather Statement | DVN | McDonough, Warren | 36 min |
| Apr 20, 9:34 AM CDT | Special Weather Statement | DVN | Henry, Rock Island | 41 min |
| Apr 20, 2:15 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 60 min |
| Apr 20, 2:51 PM CDT | Severe Thunderstorm Warning | DVN | Mercer | 24 min |
| Apr 20, 3:05 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Mercer, Rock Island | 40 min |
| Apr 20, 3:05 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Warren | 40 min |
| Apr 20, 3:10 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 35 min |
| Apr 20, 3:14 PM CDT | Tornado Warning | DVN | McDonough | 20 min |
| Apr 20, 3:21 PM CDT | Tornado Warning | DVN | Henry, Mercer | 39 min |
| Apr 20, 3:25 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Mercer, Warren | 50 min |
| Apr 20, 3:33 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Stephenson, Whiteside | 42 min |
| Apr 20, 3:46 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Whiteside | 29 min |
| Apr 20, 3:53 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 34 min |
| Apr 20, 3:56 PM CDT | Tornado Warning | DVN | Carroll, Whiteside | 22 min |
| Apr 20, 4:05 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry | 40 min |
| Apr 20, 4:19 PM CDT | Tornado Warning | DVN | Bureau, Henry | 26 min |
| Apr 20, 4:29 PM CDT | Tornado Warning | DVN | Bureau | 15 min |
| Apr 20, 4:36 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.